Withdrawal from Opiates
Physical dependence on opiates begins after just one use of a drug such as OxyContin, Percocet, Lortab, Methadone, heroin or opium. Anytime there is a physical dependence on a drug, detox can begin when the drug is no longer taken. Unfortunately, opiate detox is marked by some very significant and uncomfortable withdrawal symptoms. Physically and psychologically, opiate withdrawal symptoms affect the addict in a number of ways.
Physical Opiate Withdrawal Symptoms
Physically, opiate withdrawal symptoms are some of the worst of any drug or substance available in the world. By far, the worst part of opiate detox is the physical withdrawal from the drug which causes a range of symptoms that can be difficult to cope with and in severe situations, may even be deadly. In most cases, physical withdrawal symptoms begin within a few hours of using an opiate and can last a few days or even weeks if opiate use is not continued.
Physical opiate withdrawal symptoms include:
- Stomach cramps or pain
- Twitches in the legs or Restless Leg Syndrome
- Bone pain
- Muscle pain
- Runny nose
- Goose bumps
Psychological Opiate Withdrawal Symptoms
Psychologically, opiate withdrawal symptoms are not as strongly prevalent as the physical symptoms but such symptoms can still be a nuisance to the recovering addict. Various symptoms of opiate withdrawal affect the mind and the psychological well-being of the patient. While physical withdrawal symptoms are present, the psychological symptoms of opiate withdrawal may not be noticed but once the physical symptoms subside, the psychological symptoms will begin to be powerfully evident to the patient.
Psychological opiate withdrawal symptoms include:
- Suicidal thoughts
How Long Do Opiate Withdrawal Symptoms Last?
Opiate withdrawal symptoms may last anywhere from a few days to a few weeks or even months. While the symptoms of opiate withdrawal can be difficult to undergo and to cope with, as the physical dependence on the drug subsides, the symptoms will slowly subside along with it. Depending on various factors such as the length of time an individual used opiates, the level of substance abuse and the method of use, opiate withdrawal symptoms may clear up within about a week but in more severe case, the symptoms can last several weeks.